Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Gaylord, MI

May 17, 2001Missaukee County, Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 17, 2001, 10:11 PM EDT for Missaukee County, Wexford County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2001, 10:11 PM EDT (02:11 UTC)
Expired
May 17, 2001, 10:45 PM EDT
In force
34 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Missaukee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 180212
SVRAPN

MIC113-165-180245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1011 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN
  WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1045 PM EDT

* AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CADILLAC...MOVING EAST AT 
  40 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  LAKE CITY AROUND 1020 PM EDT
  MERRITT...MOORESTOWN AROUND 1040 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:25 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 17, 6:25 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
625 PM EDT THU MAY 17 2001

ISOLATED THUNDERSTORMS HAD DEVELOPED AHEAD OF COLD FRONT ACROSS
EASTERN WI...AND THESE ARE NOW MOVING EAST ACROSS LAKE MICHIGAN.
THUS...UPDATED NORTHERN LOWER MICHIGAN ZONES TO INCLUDE ISOLATED
THUNDERSTORMS THIS EVENING.

ALSO...UPSTREAM SURFACE OBS/SATELLITE TRENDS SHOWING GUSTY
WINDS/CLEARING/RISING TEMPS IN WAKE OF COLD FRONT SUGGEST THAT
SUBSIDENCE IS PUSHING HIGHER MOMENTUM AIR TO THE SURFACE. PER LATEST
TRENDS...THESE STRONGER WINDS SHOULD IMPACT N/W COUNTIES THIS
EVENING...SO BUMPED UP WINDS ACCORDINGLY ACROSS THE N/W...WITH
STRONGEST WINDS ACROSS THE EASTERN UP FOR A PERIOD THIS EVENING.

.APX...NONE.

ROWLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:44 PM EDTSevere Thunderstorm WarningAPXRoscommon31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.